MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0204
Medical Device Problem Codes Physical Resistance/Sticking (4012); Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/22/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right posterior communicating artery (pcom) using penumbra smart coils (smart coil), a penumbra smart coil detachment handle (handle), non-penumbra coil, and a non-penumbra microcatheter.During the procedure, the physician placed and detached four smart coils in the target location using the handle.Subsequently, a non-penumbra coil was then placed after the four smart coils using the microcatheter.Next, the physician advanced another smart coil into the vessel and attempted to detach it using a handle; however, the smart coil failed to detach.The physician attempted to manually detach the smart coil as well as using a new handle to detach the coil; however, the attempts were unsuccessful.Therefore, the physician decided to remove the smart coil.However, while retracting the coil, the physician experienced resistance and noticed the smart coil had unintentionally detached.It was also reported that half of the detached smart coil was inside aneurysm and the other half of the coil was outside aneurysm.The physician, therefore, used a gooseneck snare to remove the detached smart coil.The procedure was completed using four additional smart coils, a non-penumbra coil, and the same handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Section h box 6 (4316): the investigation findings do not lead to a clear conclusion about the root cause of the reported complaint due to the return condition.Evaluation of the returned smart coil confirmed that the embolization coil was detached from the pusher assembly.Evaluation also revealed that the pet lock was separated, the pull wire was retracted on the proximal end of the pusher assembly.This indicates a successful detachment attempt.If the pull wire is retracted, the embolization coil will likely detach.Based on the returned condition, the root cause of the detachment issue during the procedure could not be determined.The embolization coil was returned inside the non-penumbra catheter and snare device and was unable to be removed from the snare device.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the following sections were incorrectly reported on the initial mfr report and are being corrected on this follow-up #02 mfr report: 3005168196-2022-00333.1.Section a.Box 2.Age at time of event.2.Section g.Box 3.Report source h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key15023651
Report Number3005168196-2022-00333
Device Sequence Number6781812
Product Code HCG
UDI-Device Identifier00814548015286
UDI-Public814548015286
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Study,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/18/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/15/2025
Device Catalogue Number400SMTXSFT0204
Device Lot NumberF102012
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/28/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/22/2022
Supplement Date Received by Manufacturer07/12/2022
07/11/2022
Initial Report FDA Received Date07/14/2022
Supplement Report FDA Received Date07/21/2022
10/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/16/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age71 YR
Patient SexFemale
Patient Weight60 KG
Date Report Sent to FDA01/01/2005